MAUDE Adverse Event Report: SYNTHES MONUMENT 2.4/2.7MM TI VA-LCP CLOVERLEAFFUSION PLATE/LONG; PLATE, FIXATION, BONE

SYNTHES MONUMENT 2.4/2.7MM TI VA-LCP CLOVERLEAFFUSION PLATE/LONG; PLATE, FIXATION, BONE
Catalog Number 04.211.252
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369); No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Patient weight is not available for reporting.Additional device product code is hwc.(b)(6).The subject device has been received and is currently in the evaluation process.A device history record review was performed for the subject device lot.Manufacturer: synthes (b)(4).Date of manufacture: apr 15, 2011.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The final product met specification and inspection acceptance criteria.No non-conformances were generated during the production of the subject device.(b)(4).If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient underwent revision surgery on (b)(6) 2017 for a nonunion and a broken titanium (ti) variable angle (va) - locking compression plate (lcp) cloverleaf long fusion plate at her 2nd metatarsal.She was initially implanted on (b)(6) 2016 with two, 3.5 mm cannulated screws at the 1st metatarsal, one ti va-lcp cloverleaf long fusion plate at the 2nd metatarsal, and one ti va-lcp cloverleaf standard fusion plate at the 3rd metatarsal with approximately eleven screws between the two plates (three 2.7 mm cortical screw and eight 2.7 mm locking screws).During a follow-up visit on unknown date, the patient complained of pain at the 1st and 2nd metatarsal.X-rays were taken and revealed the nonunion and that the ti va-lcp cloverleaf long fusion plate broke at the first combihole.It was reported that there was no screw implanted where the plate broke.It was also noticed during the visit that one of the 3.5 mm cannulated screws at the 1st metatarsal was protruding.It was reported that the surgeon felt the patient was non-compliant.During the procedure, all hardware was easily removed and intact with the exception of the known broken plate.It was reported that all fragments were retrieved.The surgeon implanted a ti va-lcp cloverleaf standard fusion plate, one cortex screw, and four locking screws along with a competitor¿s bone graft at the 2nd metatarsal.It was reported that since the patient had healed at the 1st and 3rd metatarsal, no new devices were implanted.The surgery was completed successfully without delay, and the patient was stable.Concomitant devices: 2.4/2.7 mm ti va-lcp cloverleaf fusion plate/standard (part #04.211.251, lot #6652326, quantity 1), 2.7 mm locking screws (quantity 4), 2.7 mm ti cortex screw (part #402.872, lot #2770533, quantity 1) 2.7 mm ti cortex screw (part #402.880, lot #7746631, quantity 1), 2.7 mm ti cortex screw (part #402.872, lot #2651821, quantity 1), washer (quantity 2) and 3.5 mm cannulated screws ( quantity 1).This report is 1 of 1(b)(4).
 
Additional Manufacturer Narrative
(b)(6).A product development investigation was performed.The following devices were received at customer quality (cq) for evaluation: one (1) 2.4/2.7mm ti va-lcp plate (part# 04.211.252; lot# 6632254); complaint category ¿ broken: postoperatively and one unk screw - cannulated (part# unk; lot# unk); complaint category ¿ implant failure postoperatively: migrated.The following concomitant devices were returned without allegation.The implants were examined and no defects or deficiencies were identified which may have contributed to the reported complaint condition.No further investigation, including drawing review, complaint history review and occurrence rate calculation will be completed: one 2.4/2.7mm ti va-lcp cloverleaf fusion plate/standard (part# 04.211.251; lot# 6652326), eight 2.7mm locking screws (part# unk; lot# unk), one 3.5mm cannulated screw (part# unk; lot# unk), one cortical screw (part# 402.872; lot# 2770533), one cortical screw (part# 402.880; lot# 7746631), one cortical screw (part# 402.872; lot# 2651821), two washers (part# unk; lot# unk) a visual inspection, functional test, dcrm review, device history review, and drawing review were performed as part of this investigation.The complaint conditioned is confirmed, as the 2.4/2.7mm ti va-lcp cloverleaffusion plate/long was returned in broken condition.The complaint condition cannot be confirmed or replicated as implant failure postoperatively: migrated.Other clinical factors such as the patient¿s condition or early excessive mobilization and loading of the implant could have impacted the construct postoperatively.Eight returned, concomitant locking screws were examined and four were found to have minor thread damage in the middle of the threads, that likely occurred on implantation/explantation.As there was no damage at the screw-plate interface, it can be reasonable stated that they did not contribute to the complaint condition.The remaining concomitant devices were also visually inspected and no defects or deficiencies which may have contributed to the complaint condition were identified.The complaint condition was most likely caused by early excessive mobilization and loading of the implant.However, the specific conditions at the time of postoperative failure are unknown, so a root cause is indeterminable.It is not likely that the design of the instrument contributed to this complaint.No new, unique or different patient harms were identified as a result of this evaluation.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
2.4/2.7MM TI VA-LCP CLOVERLEAFFUSION PLATE/LONG
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6555320
Report Number1719045-2017-10442
Device Sequence Number1149431
Product Code HRS
UDI-Device Identifier10886982119919
UDI-Public(01)10886982119919(10)6632254
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K100776
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number04.211.252
Device Lot Number6632254
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/21/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/11/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/09/2017
Supplement Report FDA Received Date06/06/2017
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
402.872, 2.7MM TI CORTEX SCREW, QTY. 2; 402.880, 2.7MM TI CORTEX SCREW, QTY.1; UNKNOWN WASHER, QTY. 2; UNKNOWN, 2.7MM LOCKING SCREWS, QTY. 4; UNKNOWN, 3.5MM CANNULATED SCREWS, QTY. 1
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight61